For a time, fen-phen was the hottest thing going when it came to weight loss. A combination of two prescription drugs, fenfluramine and phentermine, its users were reporting quick and dramatic results. More and more people were asking for it, and doctors and weight-loss centers were obliging them.
Now lawsuits against the drugs’ manufacturers are pending nationwide, claiming fen-phen damaged people’s heart valves. The Food and Drug Administration banished the drugs from the market in September 1997, after years of inaction despite numerous reports of harmful side effects.
Up against the billion-dollar weight-loss industry, the FDA may not be able to protect consumers against dangerous diet drugs, said Julia Wyman, a New Haven lawyer with clients who may join the parade of litigants against fen-phen manufacturers.
“Our position is that manufacturers knew or should have known that the drugs were being used in combination and failed to warn physicians and the public about the dangers,” Wyman said.
She said the FDA is handicapped because it often must rely on studies financed by the pharmaceutical companies.
Phentermine was approved for sale in 1959 and fenfluramine in 1973. In the past, they were often used separately to curb appetite. However, a study published in 1984 showed they could achieve the same weight-loss results, with fewer side effects, if they were used together at lower doses.
In July 1997, the Mayo Clinic reported that 24 patients who had taken fen-phen had developed symptoms of heart-valve damage. Five required open-heart surgery to repair damage to one or more of their four heart valves. Researchers are still not certain but theorize that heart valve injury is caused by the alteration of serotonin metabolism in the body.
Early reports that as many as 30 percent of fen-phen users may have been harmed turned out to be overstated, said J.P. Smith, a spokesman for the American Society of Bariatric Physicians, doctors who specialize in treating obesity.
Smith said a survey of 1,400 members found no cases of primary pulmonary hypertension, the most serious complication. Still, “I would also say that people who have taken these medications should be aware of the symptoms and get an echocardiogram,” he said.
Other problems that have been identified include aortic insufficiency, a condition of the heart that can be seen through an echocardiogram, and mitral valve regurgitation, which is a leaking heart valve.
In some cases, the problem can be corrected with medication; in others, surgery may be required.
“Some people affected took the drug for only six months and now need a heart and lung transplant in order to survive,” said Wyman.
She questions the society’s claim that only a fraction of the people who took the drugs have been adversely affected.
“Some people may not even be aware that they have a problem, or they may be having symptoms that they attributed to other things,” she said.
The public’s desire for a quick weight-loss fix and the tremendous potential profits for companies have created a situation of “let the buyer beware,” Wyman said.
“I think it is very prudent for the public to take heed of the fact that these drugs were FDA-approved and promoted by doctors.”